Hail, Norton
- When
- September 13, 4:45 PM CST
- Where
- Norton County, 1.38 mi N of Almena
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.900, -99.700
Isolated thunderstorms developed during the afternoon across northwest Kansas and moved east and northeast. Penny-sized hail fell near Almena in Norton county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Isolated thunderstorms developed during the afternoon across northwest Kansas and moved east and northeast. Penny-sized hail fell near Almena in Norton county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 13, 2:15 PM CST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 215 PM MDT MON SEP 13 2010 .DISCUSSION... 215 PM MDT MON SEP 13 2010 MAIN FORECAST PROBLEM CONTINUES TO BE CHANCE OF PRECIPITATION THROUGH THE SHORT TERM WITH SECONDARY CONCERN OF HIGH TEMPERATURE FORECAST DURING THIS SAME TIME. SATELLITE SHOWING AMPLIFIED FLOW... MOSTLY AT HIGHER LATITUDES...FROM THE PACIFIC TO NEAR THE WEST COAST OF NORTH AMERICA. HIGH OVER LOW BLOCK HAS DEVELOPED FROM ALASKA/GULF OF ALASKA INTO WESTERN CANADA. BROAD RIDGE...CENTERED OVER THE SOUTHERN PLAINS...MOSTLY IN CONTROL OVER THE UNITED STATES LEAVING A PROGRESSIVE FLOW OVER THE COUNTRY WITH WEAK TROUGHS NEAR EACH COAST. CONNECTION TO SUBTROPICAL HAS BEEN MADE AS MID TO UPPER LEVEL MOISTURE IS STREAMING IN FROM THE SOUTHWEST. NAM IS DOING VERY WELL RIGHT NOW WITH THE BOUNDARY CURRENTLY DRAPED ACROSS OUR AREA AS WELL AS WITH THE ASSOCIATED SURFACE LOWS. THE NAM WAS ALSO WELL WITH THE LOW LEVEL TEMPERATURE FIELD FOLLOWED BY THE UKMET...ALTHOUGH THE OTHERS WERE NOT TOO BAD. WITH THUNDERSTORMS BEGINNING AND ENOUGH SIMILARITY IN MODEL OUTPUT...WILL GO AHEAD AND BLEND MODEL OUTPUT WITH PERSISTENCE. TONIGHT...CURRENTLY SURFACE LOW NEAR WITH BOUNDARY DRAPED AND WILL BE THE MAIN PLAYER AS TO WHERE THUNDERSTORMS DEVELOP. WITH SURFACE LOWS OVER SOUTHEAST COLORADO AND NEAR KHLC AT THIS TIME...WOULD EXPECT LITTLE CHANGE IN CURRENT BOUNDARY POSITION. AT THE SAME TIME SUBTROPICAL MOISTURE PLUME EXTENDS OVER THE AREA AS WEAK SHORTWAVE TROUGH AND RIGHT ENTRANCE REGION OF JET MOVES ACROSS THE AREA. LOCATIONS ALONG AND EAST OF THIS BOUNDARY WILL HAVE THE HIGHEST POPS. BOUNDARY LAYER MOISTURE HAS INCREASED OVER THE NORTHERN AND EASTERN AREAS BY 12Z. OF COURSE IT DEPENDS ON HOW MUCH PRECIPITATION OCCURS BUT LOOKS LIKE EXTENT AND COVERAGE OF FOG WILL NEED TO BE INCREASED. TUESDAY/TUESDAY NIGHT...CURRENT WX/POP LAYOUT FOR THIS PERIOD LOOKS GOOD IN GENERAL. WILL BE MAKING SOME ADJUSTMENTS TO IT WITH HIGHEST POPS LOOKING TO BE OVER THE NORTHERN AND EASTERN COUNTIES. AT THIS TIME FOG AND STRATUS LOOKS LIKE IT BURNS OFF BY MID MORNING. MODELS ALSO SIMILAR IN BOUNDARY POSITION AND SURPRISINGLY ARE PRETTY CLOSE IN THE LOW LEVEL THERMAL FIELD/HIGH TEMPERATURE GUIDANCE. CONSIDERING ALL THIS...THE SOUTHEAST HALF WILL BE THE WARMEST AND THE NORTHWEST HALF THE COOLEST. MESOSCALE INFLUENCES FROM THUNDERSTORMS COULD ALTER STRATUS AND POSSIBLY FOG EXTENT. AT THIS TIME...NORTHERN AND EASTERN AREAS COULD HAVE THICK CLOUD COVER AND STIFF EASTERLY WINDS. THIS WILL MAKE FOR SOME MILD MINS. WEDNESDAY/WEDNESDAY NIGHT...MODELS HAVE BEEN CONSISTENT WITH THIS PERIOD. OF COURSE DEPENDING ON THE EXTENT AND SPEED OF ONGOING PRECIPITATION THAT WILL HAVE STARTED TUESDAY NIGHT...COULD PROBABLY BE SOME ONGOING PRECIPITATION WEDNESDAY MORNING. WITH FRONT TO STILL PUSH THROUGH IN THE AFTERNOON ALONG WITH LINGERING MID/UPPER LEVEL LIFT...COULD BE SOME PRECIPITATION IN THE AFTERNOON...ESPECIALLY IN THE SOUTHEAST HALF. WITH FRONT AND OTHER LIFT TO THE SOUTH AND EAST OF THE FORECAST AREA BY LATE IN AFTERNOON...REMOVED THE SLIGHT CHANCE IN THE EVENING IN THE FAR EAST. WITH UPSLOPE WINDS...SOME COLD AIR ADVECTION...AND LINGERING CLOUD COVER AND MAYBE PRECIPITATION...CHOSE TO GO NEAR TO SLIGHTLY BELOW THE COOLER GUIDANCE. THE NORTHWEST HALF LOOKS THE COOLEST AS BOUNDARY SHOULD BE JUST EAST OF THERE BY 18Z WITH THE SOUTHEAST LOCATIONS WARMEST ONCE AGAIN. THURSDAY THROUGH MONDAY...NOT TOO MUCH CHANGE IN THINKING AND MODEL OUTPUT/PERFORMANCE DURING THIS PERIOD...ESPECIALLY AT THE BEGINNING OF THE PERIOD. MODELS STILL CONSISTENT...CONSISTENTLY DIFFERENT AND BAD...MAINLY AT LOW LEVELS DESPITE NOT BEING THAT DIFFERENT ALOFT. THESE DIFFERENCES HAVE DRAMATIC AFFECTS ON THE TEMPERATURE AND PRECIPITATION CHANCES IN OPPOSITE DIRECTIONS. THAT IS DEFINITELY SHOWN IN THE ENSEMBLE TEMPERATURE EXTREMES. AS A RESULT...CHOSE TO PLAY THE PERSISTENCE GAME...AND DID NOT MAKE ANY CHANGES TO THE PRECIPITATION FORECAST. EASTERLY UPSLOPE WINDS AND CLOUD COVER WILL DRAMATICALLY AFFECT TEMPERATURES. CHOSE TO STAY ON THE COOLER SIDE OF GUIDANCE THROUGH MOST OF THE PERIOD. WITH THE WAY THE FLOW PATTERN SETS UP BY MONDAY...HIGH TEMPERATURES COULD DEFINITELY BE WARMER ON SUNDAY AND ESPECIALLY MONDAY FROM WHAT I HAVE IN THERE. THANKS TO ALL WHO CHOSE TO COLLABORATE. BULLER && .AVIATION... 1139 AM MDT MON SEP 13 2010 FOR THE 18Z TAFS...VFR CONDITIONS AND LIGHT WINDS WILL PREVAIL AT KGLD FOR EFFECTIVE PERIOD. AT KMCK...CONDITIONS WILL REMAIN VFR THROUGH THE AFTERNOON AND EVENING HOURS WITH THE EXCEPTION OF SLIGHT POTENTIAL FOR CONVECTION...WHICH MAY RESULT IN INTERMITTENT SUB-VFR CIGS/VIS, LARGE HAIL, AND STRONG WINDS SHOULD THERE BE A DIRECT IMPACT ON THE TERMINAL. WILL INDICATE WITH CB GROUP FOR NOW UNTIL TIMING OF ANY STORMS BECOMES MORE CLEAR. OVERNIGHT...REDUCED VSBYS LOOKS TO BE LIKELY ONCE AGAIN GIVEN LOW LEVEL MOISTURE, LIGHT EASTERLY WINDS, LARGE-SCALE SUBSIDENCE, CROSSOVER TEMPS, AND PERSISTENCE. WILL INCLUDE IFR VIS IN THE FORECAST FOR NOW BUT LIFR VIS IS CERTAINLY A POTENTIAL. 50 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 137 PM MDT MON SEP 13 2010 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141845- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 137 PM MDT MON SEP 13 2010 /237 PM CDT MON SEP 13 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF A LINE FROM PALISADE NEBRASKA TO SCOTT CITY KANSAS DURING THE LATE AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE A POSSIBILITY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A POSSIBILITY OF THUNDERSTORMS ACROSS THE FORECAST AREA LATE TUESDAY AND AGAIN ON WEDNESDAY AS A COLD FRONT APPROACHES AND MOVES THROUGH THE REGION. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS LATE IN THE DAY ON FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
The Grand Island radar (KUEX), 117 km away, was scanning. The volume nearest the first event began at 22:45 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252296.